Texas, 2017

Drought in Texas, November 22 to 30, 2017

November 22 to 30, 2017 · NWS SHV · 6 events in 6 counties and zones

Severe (D2) drought conditions expanded farther south and west across Northeast Texas by the third week of November, and encompassed Red River, Franklin, Titus, Morris, Camp, and Harrison Counties, due to the significant deficits of rain observed since the final week of August. 20 inches having fallen.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions expanded farther south and west across Northeast Texas by the third week of November, and encompassed Red River, Franklin, Titus, Morris, Camp, and Harrison Counties, due to the significant deficits of rain observed since the final week of August. In fact, near record dry conditions were recorded during September, with only 0.21 inches recorded in Mount Pleasant, and ranked 9th driest September-October on record with 2.20 inches having fallen. Marshall only recorded 0.25 inches of rain during September, and 1.84 inches during September-October, only 22% of normal and ranked the 10th driest period on record. This very dry two month period only exasperated the developing drought, with an average of one and a half to three inches of rain falling during the period over this area. Thus, planting of winter wheat pastures were delayed or little growth had occurred, and stock ponds significantly receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 21, 11:21 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 21, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1121 PM CST Tue Nov 21 2017

.AVIATION...
As expected, clouds beginning to break up across our airspace as
drier air continues to funnel into the region from the north.
Still can't rule out a brief MVFR ceiling near 3kft for the next
couple hours across all terminal location with the exception being
the TXK terminal with cloud cover remaining south of that location
for the remainder of the night. Clouds will continue to thin
overnight and should have SKC conditions across all terminal near
or shortly after sunrise. North winds will increase during the day
Friday with speeds at or near 10kts across most locations before
decoupling late Friday Aftn/Evng. Thin cirrus should increase from
west to east across our airspace late Friday Aftn/Evng as well.

13

&&

.PREV DISCUSSION... /issued 946 PM CST Tue Nov 21 2017/

UPDATE...
To add pop/wx over our E Texas counties and tweak sky into Wed.

DISCUSSION...
Radar is showing a pretty good little crop of popcorn showers
with a strong back door push now. Our 88D VAD wind profiler is
showing N/NE flow up to 6-7kft. The showers over Deep E TX are
moving quickly S/SW and will clear the area by around midnight.
Adjusted sky this evening and went overnight into tomorrow with
clearing skies to accompany this frontal push over the region.
Winds still look to pick up in the coming hours with wind working
down to sfc over AR and LA especially as we are calm or light N
at this time. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  42  58  33  61 /  10   0   0   0
MLU  41  55  32  59 /  10   0   0   0
DEQ  34  55  29  61 /  10   0   0   0
TXK  38  54  32  60 /  10   0   0   0
ELD  38  54  30  59 /  10   0   0   0
TYR  43  57  37  62 /  10   0   0   0
GGG  42  58  34  61 /  20   0   0   0
LFK  48  62  37  63 /  30   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/13
Hazardous weather outlook, Nov 21, 11:46 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1146 AM CST Tue Nov 21 2017

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-
221800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-
1146 AM CST Tue Nov 21 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed this afternoon or
tonight.

LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-221800-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1146 AM CST Tue Nov 21 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The arrival of a cold front this afternoon will interact with a
weak upper level disturbance over the northern Gulf coast region
to produce isolated showers along and south of the Interstate 20
corridor. Although unlikely, a stray thunderstorm may also occur
across our extreme southern sections. However, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed this afternoon or
tonight.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Red River

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Camp

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Harrison

When
November 22, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724637, 724638, 724639, 724640, 724641, 724642.